Naproxen Overdose: Can One OD On Aleve?
Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.
Overdosing on Naproxen is not only detrimental to health but also potentially dangerous to one’s life. Individuals may overdose on Aleve either intentionally or accidentally. Despite its therapeutic benefits, the side effects of Naproxen overdose can be fatal.
Table of contents
Naproxen Overdose Potential
What is Naproxen? It is one of the non-steroidal anti-inflammatory drugs (NSAIDs) used to treat minor aches, fever, headache, swelling, etc. Overdose on Naproxen can occur due to various reasons. It can either be the result of suicidal thoughts or occur due to unintentional intake of excessive amounts. So, how long does Naproxen take to work? It takes about an hour for the medicine to start working.
There are several ways one can reach the OD state.
- In a wake of suicidal intentions, a person may take a huge amount of medicine
- Some individuals take a higher amount of Aleve in an attempt to enhance the effect, unaware of the dangers that will befall on them.
- Some think that taking a smaller dose will not have the desired effects during severe pain or fever, so people end up taking too much Naproxen
- Others are not sure when the drug will start working, so it creates a thinking loop that taking a higher amount will much faster affect the symptoms.
- Some individuals get overdosed by inadvertently taking two medicines containing NSAIDs, e.g Ibuprofen and Naproxen
Severity Of Aleve Overdose
If immediate measures are not taken to reverse the od state, the victim may experience severe effects and some can even be fatal. Severe overdose on Naproxen may cause permanent and irreversible renal and liver damage.
The typical oral dose includes Naproxen 550 mg twice daily, taking anything more than that can lead to overdose on Naproxen. However, the overdose amount for Aleve varies from one individual to another, depending upon age, body mass, and pre-existing health condition. There is a registered case of a person overdosing on Naprosyn after taking approximately 320 tablets of the drug.
In comparison between Meloxicam vs Naproxen, one is less likely to OD on Aleve as it is less potent than Mobic.
Signs and Symptoms of Naprosyn OD
The following are the clear signs of Aleve overdose.
- Increased urination
- Intense sleepiness
- Altered mental status
- Passing out
- Shortness of breath
- Blurred vision
- Severe headache
- Stomach pain
First-Aid For OD
Management of acute Naprosyn od is predominantly supportive and symptomatic.
First Aid measures include:
- Call 911 or poison control center (1-800-222-1222 toll-free in the US) right away for further instructions.
- Provide information about a person’s location and wait for the emergency crew to arrive
- Ensure that the airways are protected
- Confirm breathing and presence of a pulse
- Follow the individual to the healthcare facility
- Always try to take the overdosed medicine along to the ER
Death From OD
The prognosis of an overdose on Naprosyn is different for every individual, depending upon the amount of drug ingested, the time between overdose and seeking treatment, the severity of the symptoms, as well as the pre-existing health condition of the patient.
However, taking too much Aleve may cause ulcers and coagulation disturbance in patients. This can happen initially as well as at later stages of treatment with or without symptoms and can lead to death. So, does Naproxen thin blood? Yes. Individuals who take anticoagulants, like Warfarin, should avoid Naproxen because Naproxen also thins the blood, and may eventually cause bleeding.
Staying Safe From Aleve OD
Naproxen overdose symptoms should never be taken lightly. Intentional or unintentional excessive use of Aleve leads to abuse. Family and friends of such individuals should immediately seek help from the best local rehab centers. There, a team of professional specialists will provide treatment for substance addicts to help recover from dependence.
- Bénédicte Lelièvre Isabelle Drouillard Chloé Thill Gaël Le Roux Chloé Bruneau Julien Mahé Marie Deguigne David Boels. Severe poisoning with naproxen causing coagulopathy. Nordic Pharmacological Society. (2019. 19 November). https://www.ncbi.nlm.nih.gov/pubmed/31742906
- Al-Abri, S. A., Anderson, I. B., Pedram, F., Colby, J. M., & Olson, K. R. (2015). Massive naproxen overdose with serial serum levels. Journal of medical toxicology : official journal of the American College of Medical Toxicology, 11(1), 102–105. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4371030/
Where do calls go
Calls to our general hotline may be answered by private treatment providers.